The director of the FDA's Center for Biologics Evaluation and Research said a chemical called polyethylene glycol that is an ingredient in the Pfizer Covid-19 vaccine - as well as the Moderna vaccine - 'could be the culprit' causing the reactions
The US Food and Drug Administration (FDA) is investigating around five serious allergic reactions that happened after people were administered Pfizer and BioNTech SE's coronavirus vaccine in the country this week.
Addressing a press meet, Dr Peter Marks, the director of the FDA's Center for Biologics Evaluation and Research, said that the allergic reactions had been reported in more than one state, including Alaska.
Peter Marks further added that a chemical called polyethylene glycol (PEG) that is an ingredient in the Pfizer Covid-19 vaccine - as well as the Moderna vaccine authorised on Friday - "could be the culprit" causing the reactions.
He said that allergic reactions to PEG could be somewhat more common than previously understood.
An Alaskan health worker had a serious allergic reaction after getting Pfizer and BioNTech's vaccine. The adverse reaction in the person, minutes after taking the Pfizer shot, was similar to two cases reported last week in Britain.
Anyone with anaphylaxis shouldn't be given Pfizer vaccine
UK's medical regulator has said that anyone with a history of anaphylaxis, or severe allergic reactions to medicine or food, should not be given the Pfizer-BioNTech coronavirus vaccine.
But the US FDA has said that most Americans with allergies should be safe to receive the vaccine. It said only people who have previously had severe allergic reactions to vaccines or ingredients in this particular vaccine should avoid getting the shot.